Case Reports

Desensitization in a delayed hypersensitivity reaction to lenalidomide

Main Article Content

Daniela Abreu
Josefina Rodrigues Cernadas
Keywords:
Drug Hypersensitivity, Exhantema, Immunologic Desensitization, Lenalidomide

Abstract

Lenalidomide is an immunomodulator analog of thalidomide used in the treatment of hematologic malignancies, both with previous reports of hypersensitivity reactions. Desensitization protocols with lenalidomide are not established and few are published. Therefore, we describe a clinical case of a 70-year-old male patient under monthly cycles of lenalidomide referred to our Allergy department due to generalized maculopapular exanthema appearing on the 16th day of the 3rd cycle of treatment.


After treatment with systemic and topical corticosteroid for 1 week, resolution of all lesions was present on the following 2 weeks. A slow desensitization protocol was performed after a risk-benefit assessment, with tolerance, although patient needed to decrease its daily dose as exanthema appearance seemed to be dose-dependent.


Description and publication of cases with desensitization procedures in late reactions is relevant, especially in cases where T-mediated hypersensitivity reactions as well as dose-dependent mechanisms are described.

Article Details

How to Cite
Section
Case Reports
Author Biographies

Corresponding Author

Daniela Abreu, Serviço de Imunoalergologia, Centro Hospitalar Universitário de São João, Porto, Portugal

Interna de Formação Específica de Imunoalergologia no Serviço de Imunoalergologia do Centro Hospitalar Universitário de São João, Porto, Portugal.

Corresponding Author

Josefina Rodrigues Cernadas, 1. Serviço de Imunoalergologia, Centro Hospitalar Universitário São João, Porto, Portugal 2. Unidade de Imunoalergologia, Hospital Lusíadas, Porto, Portugal

Department of Allergy and Clinical Immunology in Centro Hospitalar Universitário São João, Porto, Portugal.

Also a member of the Immunoallergology Unit at Hospital Lusíadas, Porto, Portugal

References

Imbesi S, Allegra A, Calapai G, Musolino C, Gangemi S. Cutaneous adverse reactions to lenalidomide. Allergol Immunopathol. 2015;43:88-91. doi: 10.1016/j.aller.2013.07.005.

Sviggum HP, Davis MD, Rajkumar SV, Dispenzieri A. Dermatologic adverse effects of lenalidomide therapy for amyloidosis and multiple myeloma. Arch Dermatol. 2006;142:1298-302. doi: 10.1001/archderm.142.10.1298.

Patrizi A, Venturi M, Dika E, Maibach H, Tacchetti P, Brandi G. Cutaneous adverse reactions linked to targeted anticancer therapies bortezomib and lenalidomide for multiple myeloma: new drugs, old side effects. Cutan Ocul Toxicol. 2014;33:1-6. doi: 10.3109/15569527.2013.787086.

Tinsley SM, Kurtin SE, Ridgeway JA. Practical management of lenalidomide-related rash. Clin Lymphoma Myeloma Leuk. 2015;15 Suppl:S64-69. doi: 10.1016/j.clml.2015.02.008.

Noguerado-Mellado B, Rojas-Pérez-Ezquerra PD, Tornero Molina P, Ballesteros M, Zubeldia Ortuño JM. Delayed hypersensitivity reaction to lenalidomide: 2 different clinical patterns in the same patient. J Investig Allergol Clin Immunol. 2019;29:309-11. doi: 10.18176/jiaci.0386.